Montana, 2008High Wind in Montana, March 24, 2008
March 24, 2008 · NWS GGW · 25 events in 16 counties and zones
A strong storm system tracked across southern Canada and produced several hours of very strong wind throughout northeast Montana. Multiple locations observed wind gusts in excess of 58 mph.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system tracked across southern Canada and produced several hours of very strong wind throughout northeast Montana. Multiple locations observed wind gusts in excess of 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 24, 2:31 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Mar 24, 2:31 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
331 AM MDT MON MAR 24 2008
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
SOMEWHAT BUSY WEATHER SHAPING UP FOR TODAY...UNFORTUNATELY THE WIND
WILL REMAIN IN THE LIMELIGHT WITH LITTLE IN THE WAY OF PERFORMANCE
EXPECTED FROM THE PRECIPITATION DEPARTMENT. TODAY/S WEATHER MAKER
REVOLVES AROUND A DEEPENING CLIPPER LOW...PRESENTLY 150 MILES
NORTH OF MEDICINE HAT...PROGGED TO SLIDE INTO NORTHERN NORTH
DAKOTA THIS EVENING. THIS LOW/S PRIMARY COLD FRONT WILL RACE
ACROSS THE CWA BY MID/LATE MORNING WITH AN IMPRESSIVE PRESSURE
GRADIENT OVER THE REGION. SREF/RUC/NAM/GFS AND UKMET ALL AGREE IN
TRACKING A 45-50KT 850MB LLJ NEAR THE MISSOURI RIVER THIS
AFTERNOON AND WITH HEALTHY 1000-850MB LAPSE RATES OF
8-9C/KM...WELL PHASED WINDS THROUGHOUT THE MIXING LAYER...AND AN
AXIS OF PRESSURE RISES FILTERING IN...FEEL PROS OUTWEIGH THE CONS
FOR A HIGH WIND WARNING.
OTHER CONCERN TODAY IS FIRE WEATHER GIVEN DRY START TO THE MORNING
THUS FAR AND FAVORABLE FUELS IN SOME LOCATIONS. HAVE HOISTED A RED
FLAG WARNING FOR THE NORTHEAST ZONES...PLEASE SEE FIRE DISCUSSION FOR
MORE DETAILS.
TONIGHT...GRADIENT WINDS SUBSIDE TO MORE TOLERABLE LEVELS BY SUNSET
ALL THE WHILE A REINFORCING COLD PUSH ARRIVES IN THE NORTHEAST
ZONES. OCCASIONAL WAVES ALOFT WILL INTERACT FAVORABLY WITH THIS
FRONT TO GENERATE SOME SNOW SHOWERS HERE...BUT THE FRONT IS NOT
EXPECTED TO MOVE MUCH THROUGH WEDNESDAY AND AS A RESULT MUCH OF
THE CWA WILL REMAIN DRY. A PACIFIC WAVE THEN BECOMES THE FOCUS FOR
POTENTIALLY WIDESPREAD PRECIPITATION LATER WEDNESDAY...THOUGH
MODELS HAVE NOT REACHED MUCH OF A CONSENSUS WITH THE STRENGTH AND
TIMING OF THIS. OVERALL MUCH OF THIS SYSTEM/S ENERGY NOW LOOKS TO
HOLD OFF UNTIL THURSDAY. MCZ
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A SLOW MOVING UPPER AND SURFACE TROUGH WILL BRING A CHANCE OF
SNOW TO THE FORECAST AREA FROM WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. MODEL HAVE THEIR DIFFERENCES IN THE LOCATION OF THE SURFACE
FEATURES AND HOW MUCH PRECIPITATION THE SYSTEM WILL BRING. THE GFS
IS THE WETTEST AND CANADIAN IS THE DRIEST OF THE MODELS AT THIS
TIME. AT THIS TIME...THE GFS IS SHOWING BETTER RUN TO RUN
CONSISTENCY. WILL INCREASE THE CHANCE OF SNOW MAINLY IN THE EAST
THURSDAY AND THURSDAY NIGHT WHERE THE GFS FOCUSES ITS BEST
MOISTURE AND LIFT. TEMPERATURES ALOFT WILL BE COLD ENOUGH FOR SNOW
FOR MOST OF THE TIME.
THE TROUGH MOVES TO THE EAST ON FRIDAY AND ANOTHER UPPER TROUGH
PASSES THROUGH SATURDAY NIGHT AND SUNDAY WITH THE BEST CHANCE OF
SNOW SATURDAY NIGHT. THEN...NORTHWEST FLOW ALOFT WILL FOLLOW THE
TROUGH FOR EARLY NEXT WEEK. TEMPERATURES WILL BE BELOW NORMAL MOST
OF THE TIME. FORRESTER
&&
.AVIATION...
VFR. MID AND HIGH LEVEL CLOUDS WILL CLEAR AFTER A COLD FRONT MOVE
THROUGH THIS MORNING. WEST WINDS 30 TO 40 KNOTS WITH GUSTS AS HIGH
AS 55 KNOTS WILL DEVELOP BETWEEN 15Z AND 18Z TODAY. THE STRONG
WINDS WILL CONTINUE THROUGH THIS AFTERNOON AND DIMINISH TO 15 TO
25 KNOTS AFTER 00Z. GFF
&&
.FIRE WEATHER...
HAVE ISSUED A RED FLAG WARNING FOR ZONE 120 GIVEN FAVORABLE FUELS
COMBINED WITH STRONG WINDS BEHIND A FAST-MOVING COLD FRONT AND
LOW AFTERNOON HUMIDITIES. MAXIMUM HUMIDITIES DID NOT RECOVER MUCH
AT ALL OVERNIGHT/EARLY THIS MORNING...CONSEQUENTLY MINIMUM
HUMIDITIES TODAY AREA WIDE WILL FALL TO 15 TO 25 PERCENT. WINDS
ARE EXPECTED TO OCCASIONALLY GUST TO 55 TO 60 MPH THIS AFTERNOON
WITH PREDOMINANT SPEEDS RESIDING IN THE 35 TO 45 MPH RANGE BEFORE
SUBSIDING THIS EVENING. MCZ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND
SOUTHERN VALLEY-PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST
PHILLIPS-NORTHERN VALLEY.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR MTZ120.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 24, 3:25 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
425 AM MDT MON MAR 24 2008
MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
425 AM MDT MON MAR 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR TODAY. WEST WINDS WILL
DEVELOP AND INCREASE TO 35 TO 45 MPH WITH GUSTS TO 60 MPH.
THESE WINDS WILL SUBSIDE BY THIS EVENING TO AROUND 25 MPH.
A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 120 WHICH
INCLUDES THE FORT PECK INDIAN RESERVATION FROM 11 AM UNTIL 6 PM
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central and Se Phillips
- When
- March 24, 8:16 AM MST to 9:16 AM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
This report was taken from the Malta South DOT site.
High Wind, Wibaux
- When
- March 24, 10:00 AM MST to 11:00 AM MST
- Where
- Wibaux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- COOP Observer
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
A co-op observer in Carlyle reported sustained winds between 40 and 45 mph for one hour that knocked over an empty 1500 gallon water tank.
High Wind, Central and Southern Valley
- When
- March 24, 10:10 AM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
A roof was blown off a mobile home two miles northwest of Glasgow.
High Wind, Dawson
- When
- March 24, 10:16 AM MST to 11:16 AM MST
- Where
- Dawson forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
This report was taken from the Lindsay Divide DOT site.
High Wind, Little Rocky Mountains
- When
- March 24, 10:28 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
This report was measured by the Manning Coral Dogtown RAWS.
High Wind, Eastern Roosevelt
- When
- March 24, 10:29 AM MST to 11:29 AM MST
- Where
- Eastern Roosevelt forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
This report was taken from the US Highway 2 DOT site.
High Wind, Western Roosevelt
- When
- March 24, 10:47 AM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
This report was taken from the Wolf Point ASOS. A woman in Wolf Point suffered minor injuries when a screen door knocked her off a porch.
High Wind, McCone
- When
- March 24, 10:55 AM MST
- Where
- McCone forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
This report was taken from the Handar mesonet observation site east of the Fort Peck Dam.
High Wind, Garfield
- When
- March 24, 10:56 AM MST
- Where
- Garfield forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
This report was taken from the Jordan AWOS site.
High Wind, Garfield
- When
- March 24, 11:06 AM MST to 12:06 PM MST
- Where
- Garfield forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
This report was taken from the Lufborough Hill DOT site.
High Wind, Northern Phillips
- When
- March 24, 12:00 PM MST to 1:00 PM MST
- Where
- Northern Phillips forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
This report came from a co-op observer located 18 miles northeast of Whitewater. Wind gusts to 55 mph resulted in some damage to cattle wind break walls.
High Wind, Richland
- When
- March 24, 12:07 PM MST to 1:07 PM MST
- Where
- Richland forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
This report was taken from the Sioux Pass DOT site.
High Wind, Petroleum
- When
- March 24, 12:15 PM MST
- Where
- Petroleum forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
This report was taken from the Winnett mesonet site.
High Wind, Sheridan
- When
- March 24, 12:31 PM MST to 1:31 PM MST
- Where
- Sheridan forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
This report was taken from the Redstone Hill DOT site.
High Wind, Central and Southern Valley
- When
- March 24, 12:45 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
This report was taken from a home Davis weather unit four miles north of Glasgow. A four wheeler was blown off a hill near the home.
High Wind, Sheridan
- When
- March 24, 12:50 PM MST to 1:50 PM MST
- Where
- Sheridan forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
This report was taken from the Plentywood mesonet site.
High Wind, Central and Southern Valley
- When
- March 24, 12:55 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
This report was taken from the King Coulee RAWS site.
High Wind, Prairie
- When
- March 24, 1:00 PM MST to 2:00 PM MST
- Where
- Prairie forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
A spotter nine miles south of Terry estimated sustained winds between 40 and 45 mph for one hour with gusts to 50 mph.
High Wind, Central and Southern Valley
- When
- March 24, 1:14 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
This report was taken from the Glasgow ASOS.
High Wind, Western Roosevelt
- When
- March 24, 1:29 PM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
This report was taken from the DOT site at McDonalds.
High Wind, Northern Valley
- When
- March 24, 1:50 PM MST to 2:50 PM MST
- Where
- Northern Valley forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
This report was taken from the Bluff Creek RAWS site.
High Wind, Garfield
- When
- March 24, 1:52 PM MST
- Where
- Garfield forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
This report was taken from the South Sawmill RAWS site.
High Wind, Dawson
- When
- March 24, 1:55 PM MST to 2:55 PM MST
- Where
- Dawson forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
This report was taken from the Glendive AWOS.
High Wind, Central and Southern Valley
- When
- March 24, 2:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
A NWS employee reported several shingles blown off their house located two miles southeast of Glasgow.
High Wind, Daniels
- When
- March 24, 3:55 PM MST to 4:55 PM MST
- Where
- Daniels forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
This report was taken from the Scobey Airport Super AWOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Montana, March 24, 20082 injured · $100,000 · 2 events
- High Wind in North Dakota, March 24, 200860 kt wind · 30 events
- Strong Wind in New Jersey, March 24, 20083 injured · 1 event
- High Wind in Montana, March 24, 200865 kt wind · 9 events
- High Wind in Montana, March 24, 200864 kt wind · 5 events
- Winter Weather in Michigan, March 24, 20081 event
- Blizzard in Alaska, March 24, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106824, 79163, 79159, 79164, 106816, 79165, 81403, 79161, 79162, 79166, 79229, 79167, 81416, 79169, 79231, 79170, 79232, 79171, 79234, 79223, 79224, 79225, 81414, 79227, 106820.